CSN Login
Members Online: 16

Excessive saliva?

BPSandy
Posts: 4
Joined: Mar 2010

Hello- My husband has esophageal/stomach cancer and just had his 3rd chemo treatment this week (oxalyplatin & epirubicin), plus he takes 2500 mg of xeloda orally every day. A few days after his 1st chemo he started producing lots of extra saliva, and it is really bothering him. Has anyone else experienced this? His doctors can't figure it out; tried a scopalamine patch in hopes that would dry him out; also benadryl and mucinex. All had neglible results. He probably spits out 1.5 to 2 cups a day. Read the other posts about fatigue- he is really tired for 3-5 days after chemo, then slowly regains his strength and stamina in time for the next round of chemo. Also, he really dreads swallowing the xelodas- they seem to get bigger each time.

BPSandy
Posts: 4
Joined: Mar 2010

Hi Sherri-
Thank you for taking the time to reply- this will give my husband some hope! He goes for a PET scan in 2 weeks so we will see if the cancer is shrinking. Of course that is what we are praying for. Thanks for the tip about adderall too. VERY glad that your husband's tumor is gone.
-Sandy

K_ann1015's picture
K_ann1015
Posts: 555
Joined: Aug 2009

Hi Sherri,

Does the Adderall lessen your husband's appetite? I'd love to suggest it to my dad, but know that it can in some folks affect their appetite---he can't afford that..
Kim

Caballero38's picture
Caballero38
Posts: 37
Joined: Sep 2009

Hi, I'm not sure if your husban had an esophagectomy yet, but when I was going through Radiation & chemo my body produced extra saliva. My doctor told me it was my bodies natural reaction to the trauma caused in the esophagus by the radiation. I was spitting up about 32 oz a day. It all went away after the surgery just like my doc said it would.

I will keep him my prayers,
Luis Rodriguez

mumphy's picture
mumphy
Posts: 486
Joined: Jun 2009

Hi,

There are several things going on. The body produces more mucous when irratated, the esophagus actually will swell as it is killing the cancer inside of it which will produce more mucous, basically the mucous comes from the cancer and the irratation that it causes.

The good thing is it will slow down gradually as the tumor shrinks.
I don't know if husband has a stent or not but that will also irritate the esophagus.

Lemonaide or papaya juice has been known to help.

I hope this helps a little.

God Bless,
Kath aka Mumphy

BPSandy
Posts: 4
Joined: Mar 2010

Hi Kath-
Thanks for taking the time to answer. It does sound logical. Frank doesn't have a stent. I'm buying lemondae and papaya juice tomorrow! According to a PET scan last week, the cancer has shrunk so maybe we will see a reduction in spit soon.
Thanks,
-Sandy

BPSandy
Posts: 4
Joined: Mar 2010

Hi Luis-
Thank you for your answer and especially your prayers. Frank has not had an esophagectomy. His surgeon said he couldn't do it because the cancer had spread to his stomach. He is having his 4th chemo treatment tomorrow, but the good news is that a PET scan last week shows a 50% shrinkage. I'm glad you've had good results, and you have given Frank and I hope. Thanks! We'll pray for you too.
-Sandy

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network